Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS El Paso, TX

September 19, 2009Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 19, 2009, 7:39 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2009, 7:39 PM MDT (01:39 UTC)
Expired
Sep 19, 2009, 9:00 PM MDT
In force
81 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 16 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 200139
FFWEPZ
NMC013-TXC141-200300-
/O.NEW.KEPZ.FF.W.0037.090920T0139Z-090920T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
739 PM MDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF SUNLAND PARK...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...ANTHONY...CANUTILLO...
  AND ALSO EXTREME NORTHEAST EL PASO COUNTY IN FAR WEST TEXAS...

* UNTIL 900 PM MDT

* AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERINO...  
  VADO CHAMBERINO...LA MESA...LA UNION...LA MESA...ANTHONY...AND 
  CANUTILLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SLOW MOVING STORMS PRODUCING HEAVY RAINFALL WILL CAUSE EXCESSIVE 
RUNOFF AND FLOODING OF ARROYOS...DRAINAGES...URBAN AREAS...HIGHWAYS 
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF THE RIO GRANDE AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3215 10684 3216 10637 3180 10652 3180 10683

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:47 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 19, 2:47 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
247 PM MDT SAT SEP 19 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH REGION THIS AFTERNOON
AND TONIGHT WITH SCATTERED MOUNTAIN AND ISOLATED LOWLAND
THUNDERSTORMS POSSIBLE. A DRIER NORTHWEST FLOW WILL MOVE INTO THE
AREA ON SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONAL NORMALS.
A STRONG COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT WITH MUCH
COOLER TEMPERATURES EXPECTED FOR TUESDAY. AN UPPER LEVEL LOW WILL
DRIFT OVER THE MIDDLE OF THE NATION FOR MUCH OF NEXT WEEK...
KEEPING THE REGION UNDER A NORTHERLY FLOW. THE LOCAL AREA WILL
REMAIN GENERALLY DRY THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE SHORT TERM FORECAST REMAINS ON TRACK AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE STATE THIS AFTERNOON AND TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UNDER THE TROUGH AND
SHOULD CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL
PRODUCE PERIODS OF SMALL AND HEAVY RAINFALL BUT ACCUMULATIONS WILL
GENERALLY BE SPOTTY. STORMS SHOULD TAPER OFF AND END AROUND
MIDNIGHT AS THE TROUGH SHIFTS MORE EAST OF THE AREA. SUNDAY SHOULD
BE GENERALLY DRY AS THE TROUGH AND THE BULK OF THE MOISTURE
FURTHER EAST OF THE REGION. A FEW ISOLATED STORMS MAY BE POSSIBLE
OVER THE HIGHER TERRAIN BUT MOST OF THE FORECAST AREA WILL REMAIN
DRY.

MONDAY WILL SEE DRY CONDITIONS AND NEAR NORMAL TEMPERATURES AS THE
NORTHWESTERLY FLOW ALOFT CONTINUES. FURTHER NORTH THE MODELS
PROJECT A LARGE UPPER LOW TO DROP SOUTH INTO THE PLAINS STATES.
ASSOCIATED WITH THIS LOW IS A VERY STRONG SURFACE COLD FRONT THAT
WILL MOVE INTO THE AREA MONDAY NIGHT. THIS FRONT SHOULD BRING
STRONG NORTHERLY TO NORTHEASTERLY WINDS TO THE REGION MONDAY NIGHT
AND TUESDAY. SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH
DAYTIME HIGH TEMPERATURES NEAR 70 FOR THE DESERT LOWLANDS. UPSLOPE
FLOW ALONG THE EASTERN FLANKS OF THE SACRAMENTO MOUNTAINS MAY
RESULT IN LIGHT RAIN AND LOW CLOUDS.

FOR THE LATTER PART OF TUESDAY AND THE REMAINDER OF THE WEEK THE
FORECAST IS MUCH MORE UNCERTAIN. PREVIOUS MODEL RUNS HAVE KEPT THE
LARGE LOW OVER THE PLAINS STATES WITH THE LOCAL AREA UNDER A DRY
AND STABLE NORTHERLY FLOW. RECENT RUNS OF THE GFS MODEL HAVE BEEN
THE OUTLIER IN BRINGING THE LOW TO THE FOUR CORNERS REGION LATE
TUESDAY. THE POSITION OF THIS LOW MAY HAVE A BIG AFFECT ON THE
LOCAL WEATHER PATTERN WITH POSSIBLE RAIN. I HAVE NOTED THAT THE
MOST RECENT RUNS OF THE NAM AND ECMWF ARE DRIFTING CLOSER TO THE
GFS SOLUTION BUT STILL HAVE NOT STRAYED TOO FAR FROM THEIR
PREVIOUS RUNS. AT THIS TIME WILL CONTINUE TO OPT FOR A DRIER
FORECAST PATTERN FOR THE REMAINDER OF NEXT WEEK WITH THE LOW
REMAINING NORTH AND EAST OF THE FORECAST AREA. HOPEFULLY...LATER
MODEL RUNS WILL BEGIN TO CONVERGE AROUND A STABLE SOLUTION.

&&

.AVIATION...VALID..20/00Z-21/00Z...
UPPER LEVEL TROUGHING PERSISTS OVER THE REGION...WITH AN EMBEDDED
SHORTWAVE TROUGH NOW EVIDENT ON WATER VAPOR IMAGERY OVER
EAST-CENTRAL ARIZONA AND WEST-CENTRAL NEW MEXICO.  AS THIS TROUGH
SWINGS THROUGH...SCATTERED TSRA OVER THE GILA THIS AFTERNOON WILL
SPREAD INTO THE LOWLANDS.  DIFFICULT TO PINPOINT WHERE A TEMPO GROUP
MAY BE NECESSARY...BUT THE GREATEST RISK APPEARS TO BE FARTHER
WEST... SAY AT KDMN/KTCS.  WILL LIKELY SEE MORE OF A DIURNAL TREND
TO CONVECTION THIS EVENING COMPARED TO THE PAST FEW NIGHTS...WITH
VFR PREVAILING AFTER 03Z.  DRIER CONDITIONS TOMORROW SHOULD KEEP
THUNDER MORE ON THE ISOLATED SIDE AND FAVORING THE HIGHER TERRAIN.

&&

.FIRE WEATHER...
DRIER AIR WILL BEGIN TO FILTER INTO THE AREA ON SUNDAY...ALONG WITH
WARMING TEMPS ALOFT.  THIS ALL POINTS TOWARDS A DECREASE IN
THUNDERSTORM COVERAGE ON SUNDAY...WITH ISOLATED STORMS FAVORING THE
HIGHER ELEVATIONS.  A STRONG BACKDOOR COLD FRONT WILL PUSH
IN FROM THE NORTHEAST LATE MONDAY NIGHT.  THIS WILL RESULT IN COOLER
TEMPERATURES AND A SLIGHT BOOST IN LOW LEVEL MOISTURE TUESDAY...
BUT WIDESPREAD PRECIP IS NOT EXPECTED AT THIS TIME AS MOISTURE WILL
BE LACKING ALOFT.  THE FORECAST BECOMES MUCH MORE UNCLEAR BY MID-WEEK
AS A CUT-OFF LOW DEVELOPS OVER THE GREAT PLAINS.  FORECAST MODELS
GENERALLY KEEP US DRY AND COOL THROUGH THIS PERIOD...BUT THERE ARE
STILL A FEW OUTLIERS SUGGESTING THE LOW WILL SHIFT WESTWARD ALL THE
WAY TO ARIZONA...WHICH WOULD INCREASE THE CHANCES FOR SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  88  64  91  58 /  20  10  10   0  10
SIERRA BLANCA TX        56  87  57  89  52 /  20  10  10   0  10
LAS CRUCES              59  88  61  91  55 /  20  10  10   0  10
ALAMOGORDO              56  87  57  89  52 /  20  10  10   0  10
CLOUDCROFT              39  66  39  69  38 /  20  10  10  10  10
TRUTH OR CONSEQUENCES   55  86  57  88  53 /  20  10  10   0  10
SILVER CITY             52  82  54  84  51 /  20  10  10   0   0
DEMING                  58  87  59  89  54 /  20  10  10   0   0
LORDSBURG               58  87  59  89  54 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Sep 19, 10:54 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1054 AM MDT SAT SEP 19 2009

NMZ022>025-030>032-TXZ055-056-201700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1054 AM MDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED MOUNTAIN
AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. PERIODS OF SMALL HAIL...HEAVY RAINFALL AND
WIND GUSTS TO 45 MPH ARE POSSIBLE. SOME LOCALIZED MINOR FLOODING
IS POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRYING TREND IS
EXPECTED TO OCCUR THROUGH THE PERIOD WITH LITTLE CHANCE FOR
SHOWERS OR THUNDERSTORMS. A STRONG COLD FRONT WILL PUSH INTO THE
AREA MONDAY NIGHT WITH STRONG WINDS AND MUCH COOLER TEMPERATURES
EXPECTED. UPSLOPE CONDITIONS ALONG THE EASTERN FLANK OF THE
SACRAMENTO MOUNTAINS MAY GENERATE FOG AND LIGHT RAIN AS FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 19, 4:45 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT SAT SEP 19 2009

NMZ030-031-192345-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
445 PM MDT SAT SEP 19 2009

...NUMEROUS THUNDERSTORMS MOVING INTO THE SOUTHWEST DESERTS OF NEW
MEXICO THIS AFTERNOON...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST ARIZONA AND THE NEW
MEXICO BOOTHEEL. THESE STORMS WERE MOVING EAST ACROSS HIDALGO...
SOUTHERN GRANT...AND LUNA COUNTIES OF SOUTHWEST NEW MEXICO AT 15
MPH.

SOME OF THESE STORMS ARE STRONG AND WILL PRODUCE GUSTY WINDS TO 50
MPH AND BRIEF HAIL UP TO ONE-HALF INCH. IN ADDITION THESE STORMS ARE
LINING UP TO PRODUCE MULTIPLE ROUNDS OF HEAVY RAIN OVER SOME AREAS.
THIS COULD CAUSE ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING
OF ARROYOS...DRAINAGES...LOW LYING AREAS...AND URBAN AREAS.

IF HEAVY RAIN FALLS OVER YOUR AREA BE SURE TO QUICKLY MOVE TO HIGHER
GROUND. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN
VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE
THROUGH THE AREA. FINALLY DO NOT DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY. TURN AROUND...DONT DROWN.

BIRD
Special weather statement, Sep 19, 5:58 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
558 PM MDT SAT SEP 19 2009

NMZ024-032-200100-
SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
558 PM MDT SAT SEP 19 2009

...NUMEROUS THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY THIS
EVENING...

AT 548 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE
MONITORING A CLUSTER OF THUNDERSTORMS ON DOPPLER RADAR WHICH WERE
MOVING INTO CENTRAL DONA ANA COUNTY FROM THE WEST. ALL OF THESE
STORMS  ARE MOVING TO THE EAST AT 15 MPH. SEVERAL STORMS WILL PASS
THROUGH LAS CRUCES BETWEEN 600PM AND 700PM. A FEW OF THESE
THUNDERSTORMS ARE STRONG...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER IN OR NEAR LAS CRUCES. IN
ADDITION DANGEROUS CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE
STORMS.

PERSONS ENGAGED IN OUTDOOR ACTIVITIES OR ATTENDING OUTDOOR EVENTS
SHOULD CLOSELY MONITOR WEATHER CONDITIONS AND QUICKLY SEEK SHELTER
WITHOUT HESITATION IF STORMS MOVE TOWARD YOUR AREA.

FINALLY...ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING OF
ARROYOS...DRAINAGES...LOW LYING AREAS...ROADWAYS...AND URBAN AREAS
IS POSSIBLE WITH SOME OF THESE STORMS. IF HEAVY RAIN FALLS OVER YOUR
AREA BE SURE TO QUICKLY MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH
AREAS WHERE WATER COVERS THE ROADWAY. TURN AROUND...DONT DROWN.

BIRD
Special weather statement, Sep 19, 6:31 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
631 PM MDT SAT SEP 19 2009

NMZ024-025-TXZ055-056-200145-
SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-EL PASO TX-
TULAROSA BASIN/SOUTHERN DESERT NM-
631 PM MDT SAT SEP 19 2009

...STRONG THUNDERSTORMS MOVING INTO EL PASO AND OTERO COUNTIES...

AT 625 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AREAS OF THUNDERSTORMS ON DOPPLER RADAR OVER DONA ANA
COUNTY. THESE STORMS ARE MOVING EAST AT 10 TO 15  MPH AND WILL MOVE
INTO SOUTHWESTERN OTERO COUNTY...EL PASO COUNTY AND WESTERN HUDSPETH
COUNTY DURING THE NEXT HOUR. SOME STORMS MAY BE STRONG ENOUGH TO
PRODUCE WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.
DANGEROUS CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CORNUDAS...FT HANCOCK...
MCNARY...CLINT...HORIZON CITY AND SPARKS.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:32 PM MDTSevere Thunderstorm WarningEPZDoña Ana58 min
Sep 19, 7:15 PM MDTSevere Thunderstorm WarningEPZDoña Ana60 min
Sep 19, 7:51 PM MDTSevere Thunderstorm WarningEPZEl Paso54 min
Sep 19, 8:18 PM MDTFlash Flood WarningEPZEl Paso87 min

Nearby

Flash Flood Warnings in New Mexico, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.